Heavy Rain, Dallas
- When
- August 1, 8:00 AM CST to August 2, 8:00 AM CST
- Where
- Dallas County, 2.07 mi N of Hadden Hill
- Reported by
- CoCoRaHS
- Coordinates
- 41.650, -93.830
CoCoRaHS observer reported heavy rainfall of 1.98 inches over the last 24 hours.
A weak boundary moved northward into the the state overnight and initiated showers and storms through the morning hours. While no severe weather was reported, heavy rain was experienced by a few, primarily across southern/south-central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak boundary moved northward into the the state overnight and initiated showers and storms through the morning hours. While no severe weather was reported, heavy rain was experienced by a few, primarily across southern/south-central Iowa. Rainfall amounts generally resided in the 2 to 3 inch range with a few closer to 3.3-3.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 5:39 AM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 639 AM CDT Mon Aug 1 2016 .SHORT TERM.../Today/ Issued at 336 AM CDT Mon Aug 1 2016 The primary concern today will be near term thunderstorm trends. The Missouri MCS built back into SW Iowa early this morning in a zone of strong 0-2km moisture convergence, H85 moisture transport and warm advection. Objective surface analysis shows a decent pressure fall center over SE Nebraska. The convection is elevated with around 1000 j/kg MUCapes and around 30kts of effective shear. The actual instability realized is likely somewhat higher however based on upstream MUCapes in strong warm/theta-e advection. Individual cells have quickly pulsed to what are likely sufficient reflectivity cores aloft vs temps to produce large hail, but the warm/wet airmass is likely causing sufficient melting to keep things below severe limits or at least limit the occurrence in time with the cells pulsing up and down quickly in the marginal shear. ZDRs in the lowest slices have remained fairly high as well. The bigger problem may be locally heavy rains. Upstream precipitable water values are 2 inches plus feeding this convection with cell movement right down the baroclinic zone supporting repeated, training rains. Warm cloud depths will be extreme too so this thermodynamic environment and strong moisture transport would be favorable for heavy, efficient rains. The somewhat progressive eastward nature of the overall line has kept amounts below Flash Flood Guidance thus far however. The rains have not hit any gauges yet so it is difficult to ascertain whether and if the radar precip estimates are over or underestimating. Have opted to continue targeted SPSs rather than what would be a very small Flash Flood Watch. Most of the high resolution models have a good handle on current weather and suggest the MCS will slowly drift east this morning before dissipating and exiting more into Missouri with the typical daytime warm advection minimum. This should lead to a lull in precip with attention turning to potential surface development during peak heating. 07Z surface analysis places the warm front across Nebraska, Kansas and Missouri but models expect it to surge northeastward behind the MCS reaching the northeast half to third of Iowa late. The convergence is not strong thus making surface based convection along the warm front unlikely, which is often the case, but the models are in good agreement developing at least something making it difficult to ignore. Thus have added afternoon slight pops to these areas. Temp confidence is not great. Recent forecasts have been too aggressive but the advancing warm front may finally break that streak. Have capped highs in the 80s but would not be surprised to see a few 90F readings central and southwest. .LONG TERM.../Tonight through Sunday/ Issued at 336 AM CDT Mon Aug 1 2016 Forecast concerns continue to be the heat mid-week and the several rounds of convection I have forecast. Tonight...a warm front will extend across the Southwest quarter to third of the state by 00Z and lift North during the evening into the overnight with a low level just focused into the state. Convection should redevelop during the evening into the overnight hours if wedon't already see ongoing storms from the late afternoon. Current feeling is that the slight risk issued by SPC may be a bit underdone and may very well be needed across the Northeast third to half of the CWA. We will have a boundary in place...we will be unstable and have more than sufficient deep shear along with good theta-e advection and forcing in place especially across the Northern half of the forecast area. The caveats are what the impact of the morning convection will be and just where that boundary actually ends up but today certainly looks like a pretty decent chance for severe storms and heavy rainfall. Tuesday into Tuesday night the surface low associated with the warm front will be shifting across Iowa dragging a cold front mostly through the CWA by 00Z Wednesday. There will be storm chances through the day Tuesday...especially East and South but by Tuesday night things should be winding down. The cold front passing through on Tuesday will do little to cool things down and be more of wind shift more than anything. Temps are expected to be pretty steamy Tuesday through Thursday with highs in the lower to mid 90s and dewpoints in the lower 70s. Not expecting any warnings at this point but we may need an advisory over parts of the area and this will continue to be monitored. Confidence in any headlines at this point is low. Temps will not get as warm as the last event and heat indices will barely hit 100 in spots. Going into Thursday...Southern portions of the forecast area may be quite warm ahead of a stronger cold front expected to move through the area Thursday and Thursday night. This will be our next chance for strong/severe storms and this boundary will knock temps back once in passes. Highs on Friday will only be in the 70s and 80s. I left the model blended pops in place for the weekend at this point but they may be a bit overdone...especially North. High pressure will push into the region but the frontal boundary that passed through Thursday night will stall/linger near the state...in Northern MO/Southern IA and the proximity of the boundary will warrant some pops but just where that boundary will end up is in question. The GFS has it further into IA while the Euro confines it more to the far Southwest. We will continue to monitor trends to refine the precip probs in the coming days. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 638 AM CDT Mon Aug 1 2016 MVFR/IFR ceilings in thunderstorms persist over western IA but are making little if any progress toward TAF sites. Have some VCTS at KFOD/KDSM but this may be more for thunder than any precip. A small patch of IFR stratus may affect KMCW briefly this morning as well. The convection should decrease toward midday looking ahead to additional thunderstorm chances into the night. Timing and location confidence at that time range isn't there yet for anything beyond VFR VCSH wording for now however. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Small LONG TERM...FAB AVIATION...Small
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 431 AM CDT MON AUG 1 2016 IAZ028-038-039-049-050-059>062-070>075-081>086-092>097-020945- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 431 AM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING THEN AGAIN LATE THIS AFTERNOON AND TONIGHT. STORMS THIS MORNING WILL PRODUCE HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE. STRONGER STORMS MAY ALSO BE CAPABLE OF LARGE HAIL. A STORM OR TWO THIS AFTERNOON AND TONIGHT MAY ALSO BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING THE MAIN THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST TUESDAY AND TUESDAY NIGHT MAINLY EAST OF INTERSTATE 35 AND AGAIN FROM THURSDAY AFTERNOON THROUGH SATURDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES ALONG WITH LOCALLY HEAVY RAINFALL. HEAT AND HUMIDITY WILL RETURN TO CENTRAL IOWA TUESDAY THROUGH THURSDAY WITH HEAT INDEX VALUES ACROSS THE SOUTH POSSIBLY EXCEEDING 100 DEGREES IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY ACROSS NORTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT AND AREA WIDE AT OTHER TIMES THROUGH THE WEEK. IAZ004>007-015>017-023>027-033>037-044>048-057-058-020945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE- 431 AM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS MAINLY THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREATS. LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST TUESDAY AND TUESDAY EVENING MAINLY EAST OF INTERSTATE 35 AND AGAIN THURSDAY THROUGH SATURDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES ESPECIALLY THURSDAY ALONG WITH LOCALLY HEAVY RAINFALL. HEAT AND HUMIDITY WILL RETURN TO CENTRAL IOWA TUESDAY AND WEDNESDAY WITH HEAT INDEX VALUES POSSIBLY NEAR 100 IN THE LATE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AT OTHER TIMES THROUGH THE WEEK. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 425 AM CDT MON AUG 1 2016 IAZ057>060-070>073-081>084-092>095-011200- AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION- CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES... ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...CORNING...CRESTON... OSCEOLA...CHARITON...BEDFORD...LENOX...NEW MARKET...MOUNT AYR... LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON 425 AM CDT MON AUG 1 2016 ...STRONG STORMS WITH HEAVY RAINS EARLY THIS MORNING... THUNDERSTORMS CONTINUE TO EXPAND ACROSS SOUTHWEST IOWA EARLY THIS MORNING AND ARE EXPECTED TO EXPAND EASTWARD TOWARD THE DES MOINES METRO AREA AND CHARITON AREAS AROUND SUNRISE. THE PRIMARY THREATS WITH THE STORMS WILL BE HEAVY PERSISTENT RAINS AND FREQUENT LIGHTNING...WITH SMALL HAIL ALSO POSSIBLE. RAINFALL AMOUNTS MAY EXCEED AN INCH PER HOUR CAUSING LOW VISIBILITIES...PONDING WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND CREEKS. RAINS MAY TOTAL TWO TO THREE INCHES OR MORE OVER A THREE HOUR PERIOD. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 704 AM CDT MON AUG 1 2016 IAZ023-024-033>035-044>047-057>060-070>073-081>084-092>095-011400- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE- BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS- UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA... GILMORE CITY...HUMBOLDT...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...DENISON...CARROLL... JEFFERSON...BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA... BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM... INDIANOLA...NORWALK...CARLISLE...CORNING...CRESTON...OSCEOLA... CHARITON...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI... LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON 704 AM CDT MON AUG 1 2016 ...STRONG STORMS WITH HEAVY RAINS THIS MORNING... THUNDERSTORMS CONTINUE ACROSS WESTERN IOWA THIS MORNING AND ARE EXPECTED TO SLOWLY EXPAND EASTWARD TOWARD FORT DODGE...THE DES MOINES METRO AREA AND THE CHARITON AREAS LATER THIS MORNING. THE PRIMARY THREATS WITH THE STORMS WILL BE HEAVY PERSISTENT RAINS AND FREQUENT LIGHTNING...WITH SMALL HAIL ALSO POSSIBLE. RAINFALL AMOUNTS WILL LIKELY EXCEED AN INCH PER HOUR DURING THE HEAVIER DOWNPOURS CAUSING LOW VISIBILITIES...PONDING WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND CREEKS. RAINS MAY TOTAL TWO TO THREE INCHES OR MORE OVER A THREE HOUR PERIOD. SMALL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 AM CDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HEAVY RAIN CRESTON 41.06N 94.36W
08/01/2016 M3.38 INCH UNION IA MESONET
MEASURED SINCE MIDNIGHT FROM HOME WEATHER
STATION.
0709 AM HEAVY RAIN 4 WNW AFTON 41.06N 94.26W
08/01/2016 M3.25 INCH UNION IA MESONET
ACCUMULATION SINCE MIDNIGHT AT HOME WEATHER
STATION.
&&
NWS DES MOINES IA
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
736 AM CDT MON AUG 1 2016
IAZ023-033-034-044>046-011330-
CARROLL IA-CRAWFORD IA-SAC IA-CALHOUN IA-POCAHONTAS IA-GREENE IA-
736 AM CDT MON AUG 1 2016
...STRONG STORMS MOVING ACROSS NORTHWEST IOWA...
AT 733 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ALTA TO 6 MILES WEST OF COON RAPIDS.
MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 50 MPH AND TORRENTIAL RAINS WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CARROLL...JEFFERSON...SAC CITY...POCAHONTAS...ROCKWELL CITY...LAKE
CITY...MANSON...COON RAPIDS...GLIDDEN...LAKE VIEW...ODEBOLT...SOUTH
TWIN LAKE...NORTH TWIN LAKE...BLACK HAWK LAKE...GRAND JUNCTION...WALL
LAKE...SCHALLER...POMEROY...FONDA AND EARLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4256 9539 4256 9492 4275 9491 4274 9444
4247 9444 4247 9440 4221 9440 4221 9426
4187 9417 4186 9417 4186 9501 4234 9532
4247 9532 4248 9539
TIME...MOT...LOC 1233Z 277DEG 32KT 4270 9527 4187 9481
SMALLThe Des Moines radar (KDMX), 13 km away, was scanning. The volume nearest the first event began at 14:02 UTC.
10 heavy rain, 1 funnel cloud. Local standard time, as filed.
CoCoRaHS observer reported heavy rainfall of 1.98 inches over the last 24 hours.
Home weather station recorded heavy rainfall of 2.14 inches.
Coop observer recorded heavy rainfall of 1.91 inches, with most since 4:30am.
Home weather station recorded heavy rainfall of 3.33 inches with most coming since 5am.
Trained spotter reported heavy rainfall of 3 inches since 5am this morning, and around an inch in the last 30 minutes.
Mesonet station recorded heavy rainfall of 2.06 inches.
Public reported heavy rainfall of 1.96 inches.
Public reported heavy rainfall of 2.1 inches. Location estimated.
Mesonet station recorded heavy rainfall of 1.95 inches.
Coop observer recorded heavy rainfall of 2.20 inches, with most coming since 6:30am.
Small funnel cloud, long and rope-like. It never touched down to the ground. Reported near 155th St. and Echo Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650460, 650455, 650456, 650457, 650459, 650463, 650465, 650466, 650464, 650458, 655490.